Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS State College, PA

September 23, 20034 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 23, 2003, 5:20 AM EDT for 4 counties in Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2003, 5:20 AM EDT (09:20 UTC)
Expired
Sep 23, 2003, 9:15 AM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Whole counties

Counties Adams County, PA, Dauphin County, PA, Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 137 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 230921
FFWCTP
PAC001-043-071-133-231315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 915 AM EDT.

* AT 515 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
  ALREADY OCCURRING.

HEAVY RAINFALL IS CAUSING FLASH FLOODING IN MANY LOCATIONS IN THE 
LOWER SUSQUEHANNA VALLEY. ADDITIONAL RAINFALL AMOUNTS THROUGH 9 AM 
ARE EXPECTED TO RANGE FROM A TENTH OF AN INCH WEST OF GETTYSBURG AND 
HARRISBURG...TO OVER AN INCH IN PORTIONS OF YORK AND LANCASTER 
COUNTIES. 

THE RAINFALL WILL GRADUALLY TAPER OFF FROM WEST TO EAST BETWEEN 6 
AND 8 AM. HOWEVER...THE ADDITIONAL RAINFALL WILL LIKELY CREATE MORE 
FLOODING AND WORSEN EXISTING FLOODING PROBLEMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4007 7623 3984 7619 3980 7740 4010 7684
          4035 7675

&

KL/MMD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 2:45 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 23, 2:45 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 AM EDT TUE SEP 23 2003

NCFRB MOVED THRU THE REGION...AND EXPECT IT TO CLEAR OUR ERN ZNS BY
SUNRISE. HEAVY RAIN MOST PREVALENT PROBLEM. MAINLY MINOR FLOODING
OCCURRING IN A FEW AREAS OF HEAVIER PCPN...BUT SOME LOCAL AREAS
GETTING MORE THAN THEIR FAIR SHARE. LTL IF ANY HIGH WINDS REPORTED
WITH THIS EVENT.

SOME LINGERING SHOWERY PRECIP MAY BE LEFT FOR THE EARLY MORNING HRS
IN THE FAR EAST. WITH STRONG VORT MAX TO MOVE OV THE NWRN MTNS
TODAY...WL HOLD ONTO THE CHC OF SHOWERS FOR THERE LATE THIS
MORNING/THIS AFTN...AND MAY EVEN THROW IN A MENTION OF THUNDER AND
GUSTY WINDS.

QUIET AND FAIR THEN UNTIL CLDS RETURN LATER WED NIGHT AS FAST PTRN
LEADS TO ANOTHER CFP ON THURSDAY. WL MENTION SLGT CHCS WEST WED
NIGHT...BUT HOLD MOST PRECIP OUT UNTIL THUR DAYLIGHT. DYNAMICS LOOK
TO PASS MAINLY TO OUR N BUT DAYTIME PASSAGE MAY REQUIRE CLOSER ATTN
TO SVR PARAMS AS THE EVENT NEARS.

XTNDD: DIDN/T TOUCH IT. MANY THINGS CONSPIRING AGAINST ME HAVING A
GOOD LOOK AT MDL DATA TONIGHT - CURR WX MANILY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     74 53 77 53 / 20 10 00 30
WILLIAMSPORT   69 47 72 52 / 40 10 10 40
BRADFORD       63 42 69 46 / 40 10 10 40
JOHNSTOWN      64 47 67 49 / 20 10 10 30
ALTOONA        67 48 69 49 / 20 10 10 30
STATE COLLEGE  69 45 71 50 / 20 10 10 30
SELINSGROVE    71 49 75 52 / 30 10 10 30
LANCASTER      78 53 77 52 / 30 10 00 30
YORK           78 54 76 53 / 20 10 00 30

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

DANGELO
Hazardous weather outlook, Sep 23, 4:13 AM EDT, 1 hour 7 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

HEAVY RAIN WILL MOVE EAST OF CENTRAL PENNSYLVANIA THIS MORNING...BUT
NOT BEFORE SOME FLOODING HAPPENS. RAINFALL OF 1 TO 3 INCHES IN SPOTS
OVERNIGHT WILL KEEP MINOR FLOODING GOING THIS MORNING IN THE MIDDLE
AND LOWER SUSQUEHANNA RIVER BASINS. A FEW LOCAL AREAS WILL SEE
MODERATE FLOODING.

THE FLOODING THREAT WILL LESSEN AFTER THE EARLY MORNING...AS THE
RAINS WILL END AROUND SUNRISE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO CALL WITH RAINFALL REPORTS OF AN INCH OR MORE.

DANGELO

In the hours before

Special weather statement, Sep 23, 1:00 AM EDT, 4 hours 20 minutes before
PAZ037-041-230600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
100 AM EDT TUE SEP 23 2003

...STRONG WIND GUSTS WILL AFFECT TIOGA AND LYCOMING COUNTIES...

AT 1 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY SHOWERS ACCOMPANIED BY WIND GUSTS BETWEEN 30 AND 40 MPH ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF MANSFIELD TO 11 MILES NORTH
OF WILLIAMSPORT...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR
RALSTON AT 1 AM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY BE
STRONG ENOUGH TO DOWN SOME SMALL TREE LIMBS.

KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:35 AM EDTFlash Flood WarningCTPAdams3 hr
Sep 23, 2:38 AM EDTFlash Flood WarningCTPSnyder3 hr
Sep 23, 3:20 AM EDTFlash Flood WarningCTPYork4 hr
Sep 23, 3:59 AM EDTFlash Flood WarningCTPDauphin3 hr
Sep 23, 4:05 AM EDTFlash Flood WarningCTPLancaster3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.